Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 90, NWS Kansas City, MO

May 21, 2000Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 21, 2000, 4:48 PM CDT for Cass County, Missouri. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 21, 2000, 4:48 PM CDT (21:48 UTC)
Expired
May 21, 2000, 5:00 PM CDT
In force
12 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 212148
SVRMCI
MOC037-212200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
448 PM CDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CASS COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 500 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF ARCHIE...OR ABOUT 12 MILES
  SOUTHWEST OF HARRISONVILLE...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCHIE AT 500 PM CDT

LAT...LON 3857 9425 3858 9462 3848 9458 3847 9421

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:21 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 21, 3:21 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 PM CDT SUN MAY 21 2000

LITTLE TIME TO CHAT THIS PM WITH SVR WX IN FCST AREA...

WND SHFT LN MVG THRU ENVIRONMENT WITH STEEP LAPSE RATE. CNVTV TEMPS
REACHED OVR WRN CWA AND LARGE HAIL HAS DVLPED INLN OF TSTMS. CARRIED
EVNG POPS MOST OF CWA THEN CLR TO PTLY CLDY OVERNITE.

BIG HEAT UP FOR MON/TUE STILLS LKS GOOD FOLLOWED BY FROPO ERLY WED.
STAYED CLOS"E TO GUIDANCE/CRNT FCST TEMPS THRU WED THEN TRENDED
DOWNWARD LATER IN WEEK. MODELS UP FOR GRABS IN XTND PRD SOLN NONE
THE LESS TROF PSN OVR CNTL U.S. LIKELY SO INSERTED CHC PCPN FRI/SAT.

.EAX...NONE.

BODNER

In the hours before

Local storm report, May 21, 3:58 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    MERRIAM                   KS   1 INCH HAIL
05/21/00   JOHNSON                        QUARTER HAIL REPORTED
                                          BY MEDIA.

0333 PM    LEAWOOD                   KS   .88 INCH HAIL
05/21/00   JOHNSON                        DIME TO NICKEL HAIL
                                          ACCUMULATING ON GROUND
                                          REPORTED BY LEAWOOD
                                          FIRE DEPT.

0339 PM    3 NW BELTON               MO   1 INCH HAIL
05/21/00   CASS                           NUMEROUS PUBLIC REPORTS
                                          OF NICKEL TO QUARTER
                                          HAIL NW OF BELTON
                                          FORWARDED BY EMERGENCY
                                          MANAGEMENT.

0346 PM    MERRIAM                   KS   1 INCH HAIL
05/21/00   JOHNSON                        QUARTER SIZE HAIL AT
                                          151ST AND HOLMES.
Local storm report, May 21, 4:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    TRENTON                   MO   .75 INCH HAIL
05/21/00   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 21, 4:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY
 LOCATION....

0414 PM    5 E POLO                  MO   1.75 INCH HAIL
05/21/00   CALDWELL                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 21, 4:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
423 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    CLEVELAND                 MO   .75 INCH HAIL
05/21/00   CASS                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 21, 4:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
426 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    CLEVELAND                 MO   .75 INCH HAIL
05/21/00   CASS                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 21, 4:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    4 S WEST LINE             MO   1 INCH HAIL
05/21/00   CASS                           REPORTED BY
                                          HARRISONVILLE POLICE
                                          DEPARTMENT.
[

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:05 PM CDTSevere Thunderstorm WarningEAXJackson40 min
May 21, 3:23 PM CDTSevere Thunderstorm WarningEAXCass52 min
May 21, 3:45 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Sullivan45 min
May 21, 4:02 PM CDTSevere Thunderstorm WarningEAXCass43 min
May 21, 4:08 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Ray52 min
May 21, 4:22 PM CDTSevere Thunderstorm WarningEAXBates53 min
May 21, 4:32 PM CDTSevere Thunderstorm WarningEAXGrundy, Livingston58 min
May 21, 5:01 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray59 min
May 21, 5:06 PM CDTSevere Thunderstorm WarningEAXBates54 min
May 21, 5:33 PM CDTSevere Thunderstorm WarningEAXGrundy, Livingston57 min
May 21, 5:54 PM CDTTornado WarningEAXLafayette51 min
May 21, 6:00 PM CDTSevere Thunderstorm WarningEAXBates15 min
May 21, 6:33 PM CDTSevere Thunderstorm WarningEAXJohnson57 min
May 21, 6:45 PM CDTSevere Thunderstorm WarningEAXLafayette30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.